Register
Interesting Cases
eMediNexus Coverage from: 
Photosensitivity Dermatitis Caused by Parthenium and Xanthium
Dr Saumya Panda,  22 August 2019
remove_red_eye 1663 Views
#Allergy and Immunology #Dermatology

0 Read Comments                

Case history

A 76-year-old man, a dental surgeon by profession, presented with a history of intensely pruritic erythematous lesions with scaling, hyperpigmentation and thickening of the scalp, face, nape of the neck and dorsa of both hands. The gentleman, who was obviously very distressed, complained of chronic sleep disturbance due to persistence of the lesions. He was having this illness for more than 15 years. In his working life, he was with the Indian Navy and since his retirement from active service he had settled down in his ancestral property that happens to be in a rural area in the Bankura district of West Bengal. Following his retirement, besides continuing in his profession, he has been used to supervising farming activities on his land. His farms happen to be adjacent to his house. He was very definite in his recollection that he was having this problem only since settling down at his native place. The patient also claimed to be remarkably fit, denying any history of chronic illness or chronic or frequent use of any medications. Among cosmetic products, he admitted using hair dyes on one or two occasions during the past year.

The rashes had a definite seasonal predilection, increasing in number and severity during late summer and fall, typically from July to November. The patient, who was previously diagnosed as a case of psoriasis, used to visit his dermatologist whenever he had a flare-up. He was being regularly prescribed weekly oral methotrexate along with potent topical glucocorticoids and oral antihistamines during these flare-ups and these episodes tended to subside within 4-5 months (i.e. within the month of December). For the last 2 years, this treatment seemed to have lost its efficacy and failed to achieve remission, prompting the patient to seek a second opinion. The patient denied any history of atopy. There was no positive family history, either of eczema or psoriasis.

On examination

On the face, ears, the bald frontal and vertical areas of scalp and nape of neck, there were erythematous, scaly, thickened, coarsened and hyperpigmented plaques (Fig. 1). On the dorsal hand and digital prominences, there were lichenified, erythematous, thickened plaques with scales (Fig. 2). The face was reddish and coarsened to such an extent as to render it an almost leonine appearance (Fig. 3).

Investigations

Antinuclear and anti-dsDNA antibodies were negative. Erythrocyte sedimentation rate was 13 mm.

Patch test reactions were positive to neomycin sulfate, p-phenylenediamine (PPD), parthenium, triclosan, chhatim and xanthium. Photopatch test results were positive to all of these allergens except neomycin. On biopsy, superficial and deep perivascular infiltrate of lymphocytes was observed. Some of these lymphocytes extended to the hyperplastic epidermis where there were acanthosis, spongiosis, compact hyperkeratosis and papillomatosis (Fig. 4). The granular layer was well-preserved. There was no evidence of lymphocytic atypia.

Diagnosis

Chronic actinic dermatitis (CAD).

Treatment and follow-up

Following the diagnosis, the patient was instructed on the importance of avoiding the plants, namely, parthenium, chhatim and cockleburs (xanthium), all of which were abundant either near his house or on the grounds adjoining his farm. He was urged to remove the shrubs and weeds as completely as possible. He was also advised regarding the importance of photoprotection, particularly during the season in which he used to experience the disease flares and was prescribed a sunscreen of SPF 30 containing zinc oxide. A midpotent topical steroid (mometasone furoate) cream was used as the local agent. Oral prednisolone in immunosuppressive dose (1 mg/kg) was started but had to be withdrawn soon afterwards as the patient started suffering from agitation, insomnia and psychotic symptoms.

Hydroxychloroquine evoked initial response but after 10-12 weeks the lesions along with pruritus made a comeback. From then on, the patient was put on azathioprine (100 mg/day) to which he has shown an excellent sustained response.

Observations

Chronic actinic dermatitis was first defined in the late 1970s on the basis of morphological features suggestive of a persistent eczematous eruption of infiltrated papules and plaques that predominantly affects exposed skin and histopathology consistent with chronic eczema with or without pseudolymphomatous changes.1 A high incidence of photoallergic contact dermatitis to plant allergens (particularly Compositae) has been noted among those with CAD. Parthenium dermatitis presenting as photosensitive lichenoid eruption was first reported from India in 2002.2

This report is that of one of the very rare cases of CAD caused by multiple photocontact allergy due to plant allergens. The relevance of all the other positive allergens could also be established (PPD due to hair dyes, triclosan present in oral antiseptics used in dental procedures). The seasonal disease flares also corresponded with the pollination period of both parthenium and xanthium. Despite the erythema, coarsening and thickening of skin, exemplified by the leonine face and overall disease severity, a clinical diagnosis of actinic reticuloid had to be negated due to absence of lymphocytic atypia on biopsy.

Suggested reading

  1. Hawke JLM, Magnus IA. Chronic actinic dermatitis: An idiopathic photosensitivity syndrome including actinic reticuloid and photosensitive eczema. Br J Dermatol 1979;17:24.
  2. Verma KK, Sirka CS, Ramam M, Sharma VK. Parthenium dermatitis presenting as photosensitive lichenoid eruption. A new clinical variant. Contact Dermatitis 2002;46:286-9.
To comment on this article,
create a free account.
Sign Up to instantly read 30000+ free Articles & 1000+ Case Studies
Create Account

Already registered?

Login Now